Alert archive / Kentucky / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 7, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Mar 12, 2020, 10:02 PM EDT for McCreary County, Whitley County, Kentucky. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 12, 2020, 10:02 PM EDT (02:02 UTC)
- Expired
- Mar 12, 2020, 10:45 PM EDT
- In force
- 43 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties McCreary County, KY, Whitley County, KY
The radar
The Knoxville radar (KMRX), 104 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 12, 6:09 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 2.0 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 130 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 1005 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 550 m²/s²
- 0-3 km storm-relative helicity
- 879 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 8:09 PM EDT, 1 hour 53 minutes earlier.
Area forecast discussion, Mar 12, 8:09 PM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 809 PM EDT Thu Mar 12 2020 .UPDATE... Issued at 809 PM EDT THU MAR 12 2020 It would appear the severe threat is diminishing. Some strong cells remain over south central KY and could clip our southwest counties, but even those cells are looking less impressive. Elsewhere in the JKL forecast area, substantial surface instability has not been able to materialize. && .SHORT TERM...(This evening through Friday night) Issued at 545 PM EDT THU MAR 12 2020 A poorly defined warm front is trying to progress north through KY late today. It extends westward to a low over southern MO. Meanwhile, a gyre is moving through the mid/upper levels over the north central CONUS, enhancing the flow over the middle of the nation. As low level warm/moist advection occurs, it's resulting in instability, with thunderstorms ongoing over western and central KY. The winds fields from the aforementioned systems are providing ample shear to support severe wx. The main limiting factor is the degree of instability, and the fact that it is not surface based north of the warm front. It's looking like instability over east KY will be fairly weak tonight, but could become nearly surface based before the low passes by to our north and its cold front arrives late tonight. The greatest potential for surface based instability will be over our southwest counties, and that is where the biggest severe wx threat is at. Models still suggest the greatest heavy rain potential is over our northern counties, and a Flash Flood Watch continues there. Once the cold front passes, rain will taper off from northwest to southeast late tonight, followed by decreasing clouds on Friday. Surface ridging behind the front will keep us dry through friday night. However, moisture overrunning the front stalling in the Deep South will keep some mid and high level clouds over our area, especially in our southern counties. .LONG TERM...(Saturday through Thursday) Issued at 344 PM EDT THU MAR 12 2020 A very active weather pattern may be on tap for the extended period. An area of low pressure aloft approaching from the southern Plains may bring widespread rainfall to eastern Kentucky over the weekend. The best chance for rain would be from Saturday afternoon through Saturday night, as a warm front moves through the area initially. This boundary would then push back southward late Saturday night, and would eventually track out of the area by early Sunday evening. After that, we would see a lull in the precipitation from Sunday night through early Sunday afternoon, as a weak area of high pressure temporarily sets up shop over the region. After that, a series of low pressure systems and surface fronts would bring very good rain chances back to the area from late Monday through the middle of the week. The issue at this time is model uncertainty. The latest run of the NBM data has been more in line with the current GFS solution, so those two sets of data were preferred over the ECMWF, which seems too dry at this time. Therefore, the latest extended forecast for cloud cover, precip, and cloud cover is based on at blend of the latest NBM and GFS operational model solutions, with another period of very wet weather possible early next week. Temperatures are expected to start off below normal for the weekend, with above normal temperatures on tap for the first half of next week. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) ISSUED AT 809 PM EDT THU MAR 12 2020 A large area of rain with embedded thunderstorms covered much of the JKL forecast area at the start of the period. Initial conditions were mainly a mix of VFR and MVFR, with the worst conditions generally over the western portion of the area from KSME and KEKQ northeast to KIOB and KSYM. The better conditions were generally over the far eastern part of the state, where a bit of downslope flow was also aiding. The downslope flow will veer toward the southwest this evening, and as substantial precip continues to work eastward, generally MVFR conditions are expected to arrive area wide this evening. A cold front will pass southeast through the area overnight, and rain will taper off, but mostly MVFR ceilings will linger into early Friday. The ceilings should be rising and be breaking up during the morning and early afternoon, giving way to VFR across the area. && .JKL WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 3 AM EDT Friday for KYZ044-050>052- 058>060-104-106-108. && UPDATE...HAL SHORT TERM...HAL LONG TERM...AR AVIATION...HAL
Hazardous weather outlook, Mar 12, 7:50 PM EDT, 2 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 750 PM EDT Thu Mar 12 2020 KYZ044-050>052-058>060-104-106-108-131100- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Elliott- Morgan-Wolfe- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Sandy Hook, West Liberty, and Campton 750 PM EDT Thu Mar 12 2020 ...FLASH FLOOD WATCH IN EFFECT UNTIL 3 AM EDT FRIDAY... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Thunderstorms will be possible tonight, and may produce heavy rainfall which could lead to flooding. Some of these storms could contain strong winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of flooding or damaging wind to the National Weather Service tonight. KYZ069-080-085>088-107-109>120-131100- Jackson-Laurel-Whitley-Knox-Bell-Harlan-Johnson-Magoffin-Floyd- Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of McKee, Annville, London, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Paintsville, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 750 PM EDT Thu Mar 12 2020 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Thunderstorms will be possible tonight. Some of these storms may contain strong winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of damaging wind to the National Weather Service tonight. KYZ068-079-083-084-131100- Rockcastle-Pulaski-Wayne-McCreary- Including the cities of Brodhead, Mount Vernon, Burnside, Somerset, Monticello, Stearns, and Whitley City 750 PM EDT Thu Mar 12 2020 ...TORNADO WATCH 48 IN EFFECT UNTIL 1 AM EDT FRIDAY... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Thunderstorms will be possible tonight. Some of these storms could be severe, with damaging winds being the main threat. However, isolated tornadoes can't be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of damaging wind to the National Weather Service tonight. HAL
In the hours before
Special weather statement, Mar 12, 8:39 PM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service JACKSON KY
839 PM EDT Thu Mar 12 2020
KYZ079-083-130115-
Wayne-Pulaski-
839 PM EDT Thu Mar 12 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WAYNE AND SOUTHERN
PULASKI COUNTIES...
At 838 PM EDT, a strong thunderstorm was located over Naomi, or 9
miles north of Monticello, moving east at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Burnside, Naomi, Sloans Valley, Alpine, Bronston, Quinton, Betsey,
Frazer, Tateville, Kidder, Mill Springs, General Burnside S.P.,
Trimble and Vinnie.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3696 8490 3700 8484 3701 8487 3704 8485
3702 8437 3695 8441 3686 8458 3693 8491
TIME...MOT...LOC 0038Z 276DEG 28KT 3698 8482
KASSpecial weather statement, Mar 12, 9:13 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service JACKSON KY
913 PM EDT Thu Mar 12 2020
KYZ083-130145-
Wayne-
913 PM EDT Thu Mar 12 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WAYNE COUNTY...
At 912 PM EDT, a strong thunderstorm was located near Cabell, or 14
miles west of Monticello, moving east at 45 mph.
Winds up to 40 mph and half inch hail are possible with this storm.
Locations impacted include...
Monticello, Parmleysville, Oil Valley, Coopersville, Susie, Burfield,
Barrier, Parnell, Hidalgo, Gregory, Rockeybranch, Slickford, Cabell,
Zula, Steubenville, Cooper and Alpha.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3691 8498 3691 8496 3689 8467 3666 8475
3672 8502 3676 8501 3681 8503 3683 8506
3686 8506
TIME...MOT...LOC 0112Z 280DEG 37KT 3683 8511
GEOGERIANSpecial weather statement, Mar 12, 9:20 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service JACKSON KY
920 PM EDT Thu Mar 12 2020
KYZ080-085-086-130145-
Whitley-Knox-Laurel-
920 PM EDT Thu Mar 12 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LAUREL...NORTHWESTERN
KNOX AND NORTH CENTRAL WHITLEY COUNTIES...
At 919 PM EDT, a strong thunderstorm was located over Holly Bay Rec.
Area, or 13 miles southwest of London, moving east at 45 mph.
Winds up to 40 mph and pea size hail are possible with this storm.
Locations impacted include...
Gray, Holly Bay Rec. Area, Tuttle, Gibbs, Garrich, Cane Creek, Lily,
Lynn Camp, Huxley, Baldrock, Dorthae, Knoxfork, North Corbin, Jarvis,
Rockcastle Springs, McHargue, Hightop, Keavy, Vox and Moore Hill.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3694 8430 3694 8436 3697 8435 3697 8434
3699 8435 3700 8431 3702 8433 3703 8433
3702 8432 3703 8431 3708 8391 3693 8387
TIME...MOT...LOC 0119Z 270DEG 38KT 3698 8425
GEOGERIANSpecial weather statement, Mar 12, 9:46 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service JACKSON KY
946 PM EDT Thu Mar 12 2020
KYZ083-084-130215-
McCreary-Wayne-
946 PM EDT Thu Mar 12 2020
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WAYNE AND CENTRAL
MCCREARY COUNTIES...
At 945 PM EDT, a strong thunderstorm was located over Coopersville,
or 9 miles southeast of Monticello, moving east at 40 mph.
Winds in excess of 40 mph and up to three quarter inch hail are
possible with this storm.
Locations impacted include...
Whitley City, Oil Valley, Honeybee, Slavens, Coopersville, Marshes
Siding, Burfield, Parkers Lake, Beulah Heights, Barrier, Kidds
Crossing, Gregory, Co-
Operative, Stearns, Rockeybranch, Ritner, Denney, Griffin, Hollyhill
and Wiborg.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3671 8483 3686 8479 3685 8436 3679 8434
3678 8435 3677 8434 3665 8431
TIME...MOT...LOC 0145Z 278DEG 36KT 3677 8472
GEOGERIANLocal storm report, Mar 12, 9:50 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
950 PM EDT THU MAR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM HAIL 1 SE MONTICELLO 36.83N 84.84W
03/12/2020 E0.75 INCH WAYNE KY PUBLIC
REPORT FROM MPING: DIME-SIZE HAIL (0.75
IN.).
&&
PGGThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 8:39 PM EDT | Special Weather Statement | JKL | Pulaski | 36 min |
| Mar 12, 9:13 PM EDT | Special Weather Statement | JKL | Wayne | 32 min |
| Mar 12, 9:20 PM EDT | Special Weather Statement | JKL | Laurel | 25 min |
| Mar 12, 9:46 PM EDT | Special Weather Statement | JKL | McCreary | 29 min |
| Mar 12, 10:29 PM EDT | Tornado Warning | JKL | Bell, McCreary, Whitley | 31 min |
| Mar 12, 11:01 PM EDT | Areal Flood Advisory | JKL | Bell, Clay, Knox, Laurel, McCreary, Pulaski and 2 more | 3 hr |
| Mar 13, 12:21 AM EDT | Areal Flood Advisory | JKL | Estill, Lee, Powell, Wolfe | 114 min |
| Mar 13, 2:19 AM EDT | Areal Flood Advisory | JKL | Estill, Lee, Powell, Wolfe | 56 min |
| Mar 13, 9:55 AM EDT | Areal Flood Advisory | JKL | Breathitt, Floyd, Johnson, Magoffin, Martin, Pike | 3 hr |
| Mar 13, 10:17 AM EDT | River Flood Advisory | JKL | Lee | 4 days |
| Mar 13, 10:17 AM EDT | River Flood Advisory | JKL | Estill | 5 days |
| Mar 13, 1:02 PM EDT | Areal Flood Advisory | JKL | Breathitt, Floyd, Johnson, Magoffin, Martin, Pike | 3 hr |
| Mar 13, 4:23 PM EDT | River Flood Advisory | JKL | Magoffin | 10 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.